Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 162, NWS Goodland, KS

June 7, 2024Decatur County, Kansas; Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2024, 6:10 PM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2024, 6:10 PM CDT (23:10 UTC)
Expired
Jun 7, 2024, 6:45 PM CDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Decatur County, KS, Red Willow County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 4:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:06 PM CDT, 4 minutes earlier. Its key messages:

  • Severe weather is possible this afternoon and evening with hail up to two inches, and wind gusts up to 70 mph. Overall storm chances are around 65%. Severe weather is expected to be more isolated to scattered, not widespread across the area.
  • Another round of severe weather looks likely with 1.5-2 inch hail, 60-70 MPH winds, and excessive rain leading to flooding concerns.
  • Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening.
  • Potential break in the active weather pattern mid week with near triple digit temperatures.
Area forecast discussion, Jun 7, 6:06 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
506 PM MDT Fri Jun 7 2024

.KEY MESSAGES...

- Severe weather is possible this afternoon and evening with
  hail up to two inches, and wind gusts up to 70 mph. Overall
  storm chances are around 65%. Severe weather is expected to be
  more isolated to scattered, not widespread across the area.

- Another round of severe weather looks likely with 1.5-2 inch
  hail, 60-70 MPH winds, and excessive rain leading to flooding
  concerns.

- Active weather pattern continues Sunday through Tuesday with
  similar trend of storms moving in from the west during the
  afternoon/evening.

- Potential break in the active weather pattern mid week with
  near triple digit temperatures.

&&

.UPDATE...
Issued at 331 PM MDT Fri Jun 7 2024

Storms firing off of the dryline near highway 25 and in western
Cheyenne county in Colorado are in an environment that will
promote explosive growth of storms. This could lead to storms
producing hail around 2 inches in diameter and winds nearing 75
MPH. This has prompted a Severe Thunderstorm Watch to be issued
for a large portion of the CWA.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 106 PM MDT Fri Jun 7 2024

This afternoon, there is a 500mb high pressure system sitting in New
Mexico/Texas with a low pressure system over the Great Lakes. A
shortwave is forming in northeastern Colorado and will move over the
CWA over the next few hours, allowing an 850mb lee low to form in
eastern Colorado. The lee low will move on east, bringing a weak
cold front with it. The FROPA will be leaving eastern Colorado
around 20-21Z, convection is expected to form in its wake.

The convection will continue to fire along/behind the FROPA in
clusters and are generally expected to be elevated across most of
the CWA, as evident with inverted-V soundings. There will be plenty
of instability, around 2,500-3,500 J/kg of MUCAPE and shear will be
plentiful with 40-50 kts of effective wind shear. Hail will be the
primary threat throughout most of the CWA, but winds up to 70-80 MPH
could be possible in the far eastern CWA as storms collapse with
over 1,500 J/kg of DCAPE, potentially as a downburst.

The storms most likely to produce severe weather will be in Kansas,
and along and north of I-70. Storm motion looks to be fairly quick
north of I-70, with 40-60 kts of downshear velocities. Storms look
to leave the area around 6-9Z to the east/northeast.

Overnight temperatures will be kept fairly warm due to lingering
cloud cover, only allowing temperatures to cool down to the lower
60s. The cloud cover will stunt warming up tomorrow, too. However
high temperatures tomorrow look to warm into the upper 70s to mid
80s. Temperatures will be the warmest in the southern CWA tomorrow,
which will aid in convective storms.

In the upper and mid levels, tomorrow's setup looks very similar to
today's; a shortwave creating a lee low. The biggest difference will
be the convection looks to occur a couple hours later in the day and
we will have northeasterly moisture return during the day ahead of
the storms. The convective parameters are noticeably different for
tomorrow though. Instabilty is reduced tomorrow, with "only" 2,000-
2,750 J/kg MUCAPE, with a long, skinny CAPE profile, and PWATS over
1.3 inches. Although the instability is a little high for ideal
parameters, the soundings look primed for excessive rainfall and
flooding. Downshear velocity is still around 50 kts, however CAMs
are suggesting this event will turn into a large cluster or MCS
event. These storms could produce hail around 1.5 inches and wind
gusts around 60-70 MPH.

Over the past 12 hours, the models are showing the lee low has
shifted north into the GLD CWA. My confidence is not high (~35%) it
will remain this far north, but will instead shift back south where
it has been showing. With the northern track, Wallace county looks
to be at the highest risk for excessive rainfall, but with the
southern track, Wichita county is the focus. Either way, there is a
risk for excessive rainfall leading to flooding tomorrow. Storms
look to move in around 21Z and last until 9-12Z. Tomorrow's low
temperatures will cool into the mid to upper 50s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 106 PM MDT Fri Jun 7 2024

This general upper and mid level pattern continues into Tuesday,
giving us a diurnal chance at showers and storms. Monday does look
to have a slightly more developed 500mb low sweeping across the
area, so we will need to keep a close eye on the severe potential
for Monday evening. Sunday and Monday will be cooler with
temperatures remaining in the 70. Tuesday, the cloud cover looks to
break and we will warm into the 80s again

After Tuesday, a ridge looks to extend over the CWA and work to
lower convective chances. This ridge will also usher in hot
temperatures and by Thursday, numerous locations could be looking at
triple digit heat. At the end of the long-term, we are seeing signs
of an upper-level trough cutting into the region that could bring
precipitation and cooler temperatures. Details are not clear yet
about this system, but we will be keeping an eye on it.

Throughout the long-term, low temperatures range in the mid 50s
through upper 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 502 PM MDT Fri Jun 7 2024

Main focus will be on showers and storms across the area which
will remain isolated to scattered. Watching for the potential
for strong to damaging wind gusts at the KGLD terminal as
outflow emanating from cells in northeast Colorado should help
strengthen the showers and storms currently across Kit Carson
county. Supercell to the west of KMCK shouldn't directly impact
the terminal other than lightning being the main threat. Off
and storms look to occur for the majority of the evening. Fairly
good consensus in low stratus affecting each terminal tomorrow
before another round of storms moves in from the west.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...CA
SHORT TERM...CA
LONG TERM...CA
AVIATION...Trigg
Hazardous weather outlook, Jun 7, 4:31 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
331 PM MDT Fri Jun 7 2024

COZ092-KSZ002>004-014>016-027>029-041-042-NEZ080-081-082145-
Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Wallace-Logan-
Gove-Greeley-Wichita-Hitchcock-Red Willow-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon and evening, we expect to see severe thunderstorms
capable of producing hail up to two inches, wind gusts up to 75 mph,
and maybe a brief tornado. Widespread severe weather is not
currently anticipated. A Severe Thunderstorm Watch has been issued
until tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is highly encouraged!

COZ090-091-KSZ001-013-NEZ079-082145-
Yuma-Kit Carson-Cheyenne-Sherman-Dundy-
331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

This afternoon, severe thunderstorms capable of producing hail up to
two inches, wind gusts up to 75 mph, may occur briefly before moving
off to the east.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Saturday, there is a low chance for a severe thunderstorm or two
during the evening hours, mainly south of Highway 36. Flooding may
also occur with the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Jun 7, 5:25 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
425 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             7 NNW Stratton          40.24N 101.28W
06/07/2024  M1.00 Inch       Hitchcock          NE   Trained Spotter

            Trained weather spotter, former NWS
            employee, 1.0 inch measured hail at
            40.2421016, -101.2768365 5:05pm ct.

&&

CA
Special weather statement, Jun 7, 5:26 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT Fri Jun 7 2024

COZ091-092-072300-
Kit Carson County CO-Cheyenne County CO-
426 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHEYENNE AND WESTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Thurman to 12 miles north of
Haswell. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Flagler around 430 PM MDT.

Other locations in the path of these storms include Seibert.

This includes Interstate 70 in Colorado between mile markers 390 and
407.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10285 3861 10279 3861 10317
TIME...MOT...LOC 2226Z 272DEG 35KT 3953 10323 3863 10321

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JN
Local storm report, Jun 7, 5:28 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
428 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             4 WNW Trenton           40.19N 101.08W
06/07/2024  E1.50 Inch       Hitchcock          NE   Trained Spotter

            1N Trenton Dam spotter reports lots of pea
            sized hail and a few ping pong sized hail
            stones. 45 MPH gusts too.

&&

CA
Local storm report, Jun 7, 5:37 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
437 PM MDT Fri Jun 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             3 N Trenton             40.21N 101.00W
06/07/2024  E1.50 Inch       Hitchcock          NE   Trained Spotter

            Pea to sporadic ping pong ball sized hail.
            Ground was becoming decently covered by the
            smaller hail stones. Time is radar
            estimated.

&&

KMK
Special weather statement, Jun 7, 5:49 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT Fri Jun 7 2024

COZ091-072315-
Kit Carson County CO-
449 PM MDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KIT CARSON COUNTY
THROUGH 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 435 and 439.
 Highway 385 between mile markers 179 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 10230 3927 10205 3926 10205 3911 10221
      3926 10235
TIME...MOT...LOC 2249Z 305DEG 17KT 3925 10228

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Alexander
Special weather statement, Jun 7, 5:57 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM MDT Fri Jun 7 2024

COZ091-092-072345-
Kit Carson County CO-Cheyenne County CO-
457 PM MDT Fri Jun 7 2024

...STRONG THUNDERSTORMS WILL IMPACT CHEYENNE AND KIT CARSON COUNTIES
IN EAST CENTRAL COLORADO THROUGH 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 12 miles southeast of
Thurman to 8 miles southeast of Flagler to 9 miles southwest of Kit
Carson. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Seibert around 500 PM MDT.
  Kit Carson around 505 PM MDT.
  Vona around 515 PM MDT.

Other locations in the path of these storms include Stratton.

This includes Interstate 70 in Colorado between mile markers 390 and
426.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3956 10315 3957 10249 3861 10244 3861 10317
TIME...MOT...LOC 2256Z 244DEG 28KT 3949 10302 3918 10299 3870 10295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Alexander

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 5:41 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins49 min
Jun 7, 5:53 PM CDTSevere Thunderstorm WarningGLDDecatur52 min
Jun 7, 6:17 PM CDTSevere Thunderstorm WarningGLDSheridan28 min
Jun 7, 6:25 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Graham, Norton, Sheridan65 min
Jun 7, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman25 min
Jun 7, 6:44 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Sheridan61 min
Jun 7, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Sherman, Wallace59 min
Jun 7, 6:59 PM CDTDust Storm AdvisoryGLDSherman, Wallace31 min
Jun 7, 2:27 PM CDTSpecial Weather StatementGLDKit Carson33 min
Jun 7, 3:39 PM CDTSpecial Weather StatementGLDCheyenne36 min
Jun 7, 5:26 PM CDTSpecial Weather StatementGLDKit Carson34 min
Jun 7, 5:49 PM CDTSpecial Weather StatementGLDKit Carson26 min
Jun 7, 5:57 PM CDTSpecial Weather StatementGLDCheyenne, Kit Carson48 min
Jun 7, 6:26 PM CDTSevere Thunderstorm WarningGLDKit Carson34 min
Jun 7, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDundy, Hitchcock50 min
Jun 7, 5:14 PM CDTSevere Thunderstorm WarningGLDHitchcock46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.